Alert archive / Oklahoma / Flood Watches in 2021
Flood Watch 9, NWS Norman, OK
NWS Norman, OK issued this flood watch at Jul 15, 2021, 1:04 PM CDT for 4 counties in Oklahoma. It took effect at Jul 15, 2021, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2021, 1:04 PM CDT (18:04 UTC)
- In effect from
- Jul 15, 2021, 7:00 PM CDT
- Expired
- Jul 16, 2021, 2:46 AM CDT
- In force
- 8 hr
- Issued by
- NWS Norman, OK
- Flood severity
- None
Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WGUS64 KOUN 151804 FFAOUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Norman OK 104 PM CDT Thu Jul 15 2021 OKZ007-008-012-013-160215- /O.NEW.KOUN.FA.A.0009.210716T0000Z-210716T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant-Kay-Garfield-Noble- Including the cities of Blackwell, Ponca City, Perry, Wakita, Lamont, Enid, Medford, and Pond Creek 104 PM CDT Thu Jul 15 2021 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Norman has issued a * Flood Watch for a portion of northern Oklahoma, including the following areas, Garfield, Grant, Kay and Noble. * From 7 PM CDT this evening through Friday morning. * Showers and thunderstorms are expected this evening and overnight across north central Oklahoma. Heavy rainfall from these storms could lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MAD
1 follow-up statement
194 WGUS64 KOUN 160746 FFAOUN Flood Watch National Weather Service Norman OK 246 AM CDT Fri Jul 16 2021 OKZ007-008-012-013-160900- /O.CAN.KOUN.FA.A.0009.000000T0000Z-210716T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant-Kay-Garfield-Noble- Including the cities of Blackwell, Ponca City, Perry, Wakita, Lamont, Enid, Medford, and Pond Creek 246 AM CDT Fri Jul 16 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northern Oklahoma, including the following areas, Garfield, Grant, Kay and Noble has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Maxwell
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flood watch went out at Jul 15, 12:31 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 15, 12:31 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Norman OK 1231 PM CDT Thu Jul 15 2021 ...New AVIATION, UPPER AIR... .SHORT TERM... (Today and tonight) Issued at 342 AM CDT Thu Jul 15 2021 The mid-level trough axis that we have been watching is moving into the central Plains this morning. The primary vorticity maximum in the trough will be across Kansas with the southern periphery near the Kansas-Oklahoma state line. With this placement, the primary area of precipitation will be in Kansas through much of the day with at least some potential for developing south into northern Oklahoma. But at least initially, there will likely be a southern limit to the precipitation. As we get into mid afternoon, instability increase diurnally across the area with CAPE values up to 1500-2000 J/kg. There will likely still be some convective inhibition working against storm development, but the destabilization in proximity to the mid-level trough axis will give us higher chances of shower and thunderstorm development farther south into Oklahoma late this afternoon into this evening. Some models (especially the NAM) forecast a somewhat distinct area of showers and storms developing across southwest Oklahoma and western north Texas this evening and overnight. This appears to be in response to a mid-level vort max moving from New Mexico through the Texas panhandle into southwest Oklahoma today and tonight. But this may be a convective feedback in the model as this vort max appears quickly early this morning in the NAM in association with the convection in central New Mexico, so am somewhat hesitant to take it at face value. Regardless, although the primary area of precipitation will still likely be to the north, will keep chance POPs farther south as well with the proximity of the larger- scale mid-level trough axis. With CAPE values around 1500-2000 J/kg, there is definitely enough instability to support strong to severe storms, but deep-layer shear is not that strong, especially this evening as any convection becomes more elevated. So some scattered strong to severe storms will be possible, but it doesn't look like it should be a very organized severe threat. Precipitable water values get quite high this afternoon into the evening approaching or exceeding 2 inches. So the thunderstorms will be efficient rain producers and some locally heavy rain and flooding will be possible, especially north where the storms are most likely and PW values are the highest. && .LONG TERM... (Friday through Wednesday) Issued at 352 AM CDT Thu Jul 15 2021 Convection will remain possible on Friday with a remnant boundary/trough axis possibly serving a focus mechanism during afternoon heating. Another scenario is that that morning convection may re-intensify as it moves eastward. In either scenario, it appears the highest (relative) probability for showers/storms is across the east. Strong thunderstorms are possible with the most intense cores given the forecast instability. By the weekend into early next week, the mid-level ridge across the western United States is forecast to amplify and intensify with northerly flow expected downstream across the Southern Plains. Occasional shortwave troughs are expected to rotate within the northerly flow, which will modulate the probability for convection. The deterministic 00Z GFS and ECMWF indicate the most significant shortwave trough will move through on Monday. However, ensemble spread remains relatively high during this period on the timing and evolution of these shortwave troughs. For example, the NBM probabilistic guidance has >0.50" 24-hour QPF for the 90th percentile for every 24-hour period from 12Z Sunday through 12Z Wednesday at Oklahoma City. The 10th percentile and 25th percentile is 0.00" for those periods. The 75th percentile is only >0.50" for the 24-hour periods ending 12Z Monday and 12Z Tuesday. In other words, while there is a large spread, the probability for appreciable rainfall is highest in the 48-hour period ending 12Z Tuesday. Therefore, based on both deterministic and probabilistic guidance, it currently appears the highest probability for widespread showers/storms would be late Sunday into early Tuesday with lower probabilities on Saturday, late Tuesday, and Wednesday. Relatively cooler, below average temperatures are also forecast for early next week as a cold front is expected to move through with that shortwave trough. Mahale && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Thu Jul 15 2021 Main impact will be a line of scattered showers and storms developing this evening, mainly in north central Oklahoma and extending southwestward. These storms will gradually make their way southeast overnight, but confidence in impacts to any particular site (other than KPNC and KSWO where confidence is higher) are low due to their scattered nature. Especially in north central Oklahoma, strong winds and heavy rainfall will be possible with any storms. Winds will continue to be gusty through the day, settling down after sunset (outside of convection). Day && .UPPER AIR... Issued at 1231 PM CDT Thu Jul 15 2021 An Upper Air flight is planned for 00Z today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 91 72 91 / 40 20 20 40 Hobart OK 72 93 72 94 / 30 10 10 20 Wichita Falls TX 76 94 75 96 / 10 20 10 20 Gage OK 67 95 71 94 / 10 0 10 30 Ponca City OK 71 92 70 89 / 70 20 30 40 Durant OK 74 91 74 94 / 10 20 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....10 AVIATION...14
Hazardous weather outlook, Jul 15, 11:50 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1150 AM CDT Thu Jul 15 2021 OKZ004>048-050>052-TXZ083>090-161100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1150 AM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a marginal risk for severe thunderstorms from around 4 pm this afternoon through about midnight. The risk area is generally along and northwest of an Altus to Oklahoma City to Stillwater line. The primary hazards are damaging wind gusts and heavy rainfall that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorm chances will continue Friday through early next week. While some strong thunderstorms are possible, organized severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:52 PM CDT | Special Weather Statement | OUN | Harper | 23 min |
| Jul 15, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 49 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.